Kidney Problems

  

 

Can I ask if any ladies on the site have had kidney problems after treatment of chemo (Cisplatin)  +   Rads.     I have now been informed that Cisplatin can be very hard on the kidneys and I am now experiancing  very bad syptoms.     Would love to link up with anyone that has had the same problem.

 

 

Flower Power x

Hi

I haven't experienced kidney problems but I just wondered if you've had kidney function tests.  Are your symptoms definitely kidney related?  The massive hydration that is given during chemo is meant to prevent kidney damage.

x

Hello Jazza,

Yes I have had all the kidney function tests done.    They are one hundred per cent sure that it was the Cisplatin that has caused the deteration in the kidney function.     It does not enhance the situation that I have a huge Kidney Stone  lodgged in one kidney that is too large to pass.   Just call me lucky !!!!     Now all my hospital appointment have been cancelled due to the Coronavirius.

Hi Flower Power

I appreciate you are hoping to link up with someone who has similar problems to yourself.  But I think I can empathise with feeling unlucky; my radical hysterectomy caused a lot of nerve damage and, very unusually, I can't fully empty my bladder.  It looks like I will have to use urinary catheters for the rest of my life - I'm currently on antibiotics for what will be my tenth UTI in the past 3 years.  In itself it's tough but, I suspect like you, having an unusual (and severe) side-effect of treatment can perhaps make it seem worse - why me? 

Have you tried entering 'kidney problems' or such like in the search box on this website?  Obviously, a lot of the posts will be quite old but you might find some women there who've had similar problems to you.  I did a search about my own issues and found some posts from one or two ladies who'd had long term problems with bladder emptying - it helped me feel a little less lonely.

x

Thank's for the reply Jazza X      

I am sorry to hear of your bladder problems,  I too have been on antibiotics for the last four months the kidney with the stone lodged in it has become infected causing a UTI.    I think I am on my 6th different antibiotic and nothing seems to be getting it under control.   As you are experiancing being on long term antibiotics can cause all sorts of problems (none of them nice).

Thank You for the advise about the search engine.   I will give it a try and see if I can find any thing.

Thks XXX     Take Care & Stay Safe   X

 Hi Flower Power

 I've managed to steer clear of long term antibiotics thus far. I have stand-by antibiotics so I can start taking them as soon as I get a UTI - my UTIs could rapidly get nasty because of my inability to naturally empty my bladder and there's a limit to how often I can self-catheterise in a day.  I have found I need to take at least double the dose of antibiotics than is normally recommended (7 day as opposed to a 3 day course) otherwise I seem to get another infection within a short time. It's a constant worry and it's always at the back of my mind that I could develop a UTI 'at the drop of a hat'.

 It's probably fair to say that my life revolves around my bladder (as well as my lymphoedema but that's another story); my lifestyle is incredibly tame compared to what it was bc.  I try to include pro-biotic and pre-biotic foods in my diet to counteract the effect of the antibiotics. I'm also try and make sure I am always well hydrated - caffeine and alcohol are rare treats; herbal teas such as peppermint or lemongrass and ginger seem to help and I usually carry a bottle of water just in case.

It's a bit grim that your hospital appointments have been cancelled, I guess it's corona and urgent stuff only at the moment. I don't know much about kidney stones - are there dietary modifications which can help?

Best wishes

x

Dmannose suppliment and a different kind of antibiotics called hiprex (daily low but powerful dose that only urologists can give). 

My understanding of D-mannose supplement is that may help prevent E.coli  bladder infections and is suitable where there is a history of recurrent infections - I do use D-mannose but it is expensive.  I am aware of Hiprex but have never used it; my understanding is that, like D-mannose, it may help to prevent bladder infections.  I don't think either D-mannose or Hiprex are suitable for treating active bladder infection and I don't think they are suitable for treating kidney infections.

Bladderhealthuk.org can offer information and support for problematical bladder infection.

x

My cisplatin treatment was cancelled after only 3 sessions but during the time it was being administered i had major pressure on my right kidney, especially at night when i lay down. It has calmed down now but i do still have constant cystitis pain when peeing. 

Sorry, I'm not sure I will be much use to you but just wanted to let you know that despite the fluids during chemo my kidneys definitely felt the effects too.

Hi Southofthelake

If it's OK to ask what was the reason for having your cisplatin stopped?  Was it on the basis of kidney function tests?  

I'm wondering whether radiotherapy is responsible for your cystitis pain?

Jx